4 doctors weighed in:

I have been on the birth control pill and get my period every three months. Lately I have been spotting more and have an irritated vagina after sex?

4 doctors weighed in
Dr. Jeff Livingston
Obstetrics & Gynecology
1 doctor agrees

In brief:    Breakthrough bleeding (bleeding at the wrong time)  is very common on birth control.

It happens in about 1/3 of users.
Its no big deal and usually self corrects over time.  if you are not satisfied or it continues to happen  then consider using a different birth control method. It is a common side effect and does not mean something is wrong or that the pill is not working.

In brief:    Breakthrough bleeding (bleeding at the wrong time)  is very common on birth control.

It happens in about 1/3 of users.
Its no big deal and usually self corrects over time.  if you are not satisfied or it continues to happen  then consider using a different birth control method. It is a common side effect and does not mean something is wrong or that the pill is not working.
Dr. Jeff Livingston
Dr. Jeff Livingston
Thank
Dr. Wayne Ingram
Obstetrics & Gynecology

In brief: Q. 3 month pills

The three month oral contraceptive pills contain very low doses of synthetic estrogen and progesterone.
If the spotting is occurring the week before the period is due, then that isn't a problem. If it is occurring in the middle of the 3 month pack you might want to consider switching pills and using a water based lubricant for sex.

In brief: Q. 3 month pills

The three month oral contraceptive pills contain very low doses of synthetic estrogen and progesterone.
If the spotting is occurring the week before the period is due, then that isn't a problem. If it is occurring in the middle of the 3 month pack you might want to consider switching pills and using a water based lubricant for sex.
Dr. Wayne Ingram
Dr. Wayne Ingram
Thank
Dr. Brian Nguyen
Obstetrics & Gynecology

In brief: Time to change BCP

Sometimes the type of pill you use or the way you take it (cyclic vs continuous) affects how your ovaries are suppressed, thereby affecting your hormonal status.
Over-suppression can lead to atrophy (weakening) of the uterine lining (causes spotting) or of the vagina (irritation after sex). You may need a weaker dose or try an iud which is a very low hormone form of contraception!

In brief: Time to change BCP

Sometimes the type of pill you use or the way you take it (cyclic vs continuous) affects how your ovaries are suppressed, thereby affecting your hormonal status.
Over-suppression can lead to atrophy (weakening) of the uterine lining (causes spotting) or of the vagina (irritation after sex). You may need a weaker dose or try an iud which is a very low hormone form of contraception!
Dr. Brian Nguyen
Dr. Brian Nguyen
Thank
Get help from a real doctor now
Dr. Christopher Crosby
Board Certified, Dermatology
13 years in practice
93K people helped
Continue
111,000 doctors available
Read more answers from doctors